Hail, Montgomery
- When
- June 19, 4:23 PM EST
- Where
- Montgomery County, 1.11 mi WNW of Blacksburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.235, -80.439
Quarter size hail fell along Highway 460 near Glades Road.
Showers and storms developed during the afternoon hours. A couple of these increased to severe levels and produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Showers and storms developed during the afternoon hours. A couple of these increased to severe levels and produced large hail and damaging winds. Also, heavy rains from one storm caused some minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 19, 2:59 PM EST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 359 PM EDT WED JUN 19 2013 .SYNOPSIS... A WEAK COLD FRONT WILL DRIFT SOUTH ACROSS THE REGION TONIGHT. HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE NORTH OVERNIGHT AND THURSDAY...RESULTING IN SOMEWHAT DRIER WEATHER INTO THE END OF THE WEEK. && .NEAR TERM /THROUGH THURSDAY/... AS 0F 330 PM EDT WEDNESDAY... KFCX WSR-88D LOOP SHOWED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MOVING SOUTHEAST. MAIN FOCUS OF CONVECTION THIS AFTERNOON WILL BE ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. AS FLOW TURNS NORTHWARD THIS AFTERNOON INTO THIS EVENING...STORMS MOVE SOUTH ACROSS THE FOOTHILLS AND PIEDMONT. A WEAK COLD FRONT WILL TRAVEL SOUTH ACROSS SOUTHERN PORTIONS OF CWA TONIGHT. ANY DIURNALLY- DRIVEN CONVECTION SHOULD DISSIPATE THIS EVENING INTO TONIGHT. THE COMBINATION OF MOIST GROUND...SOME CLEARING WITH LIGHT WINDS SHOULD LEAD TO THE DEVELOPMENT OF FOG AND STATUS OVERNIGHT INTO THURSDAY MORNING. PLAYED LOW TEMPERATURES TONIGHT CLOSE TO THE ADJMAVBC WITH READINGS FROM THE LOWER 50S IN THE NORTHWEST MOUNTAINS TO THE LOWER 60S IN THE PIEDMONT. HIGH PRESSURE LOCATED OFF THE NEW ENGLAND COAST WILL RIDGE INTO THE AREA PRODUCING AN EASTERLY FLOW IN THE SOUTHERN APPALACHIANS. A LOW LEVEL CONVERGENCE ZONE ALONG THE MOUNTAINS THURSDAY SUPPORTS ISOLATED TO SCATTERED POPS. WENT WITH HIGHS THURSDAY FROM THE MID 70S IN THE MOUNTAINS TO THE LOWER 80S IN THE SOUTHEAST. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... AS OF 345 PM EDT WEDNESDAY... SURFACE HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL EXTEND INLAND THROUGH THE WEEKEND AND GRADUALLY STRENGTHEN IN RESPONSE TO BUILDING 5H HEIGHTS. THIS WILL ALLOW FOR A LOW LEVEL EASTERLY FETCH AROUND THE HIGH...WITH THE FLOW VEERING MORE SE ALONG AND WEST OF THE BLUE RIDGE. MODELS SHOW A LOW LEVEL CONVERGENCE ZONE MAINLY WEST OF INTERSTATE 77 DURING THE PERIOD WHICH WILL BE FOCUS FOR SOME LOW LEVEL CUMULUS DEVELOPMENT AND ISOLD AFTN/EVE SHOWERS THERE. FLOW EAST OF THE MTNS WILL BE PRIMARILY DRY WITH THE EXCEPTION OF AN AREA OF DISTURBED WEATHER WHICH WILL PERSIST NEAR THE CAROLINA COAST. FORECST BUFKIT SOUNDINGS FOR THE CWA LOOK PRETTY BENIGN THROUGH SATURDAY...DOMINATED BY SUBSIDENCE AND DRY AIR ALOFT. MIX DOWN OF SOMEWHAT LOWER DEWPOINT AIR SHOULD KEEP HUMIDITY LEVELS IN CHECK...PROMOTING A GOOD DIURNAL SPREAD IN TEMPS FROM THE UPR 70S-MID 80S FOR HIGHS...TO PLEASANT 50S/LOW 60S FOR LOWS. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 345 PM EDT WEDNESDAY... GRADUAL UPTICK OF BOTH TEMPERATURE AND DEWPOINT EXPECTED EARLY NEXT WEEK. MODELS ARE IN AGREEMENT THE SUBTROPICAL RIDGE WILL STRENGTHEN AND RETROGRADE TO THE WEST...BUT DIFFER IN HANDLING DAY-TO-DAY DETAILS AS FAR AS EMBEDDED SHORT WAVE ENERGY. AS SUCH...CONFIDENCE IS REASONABLY GOOD FOR RAISING TEMPERATURES DURING THE PERIOD...BUT BELOW AVERAGE FOR PROBABILITY OF RAINFALL. MODELS DIFFER IN THE HANDLING OF THE DISTURBED WEATHER ALONG THE CAROLINA COAST...THE GFS DRAWING IT WESTWARD AND NORTHWARD. GIVEN THAT RISING HEIGHTS ARE ANTICIPATED DURING THIS PERIOD AND CONCERNS THAT THE CONVECTIVE PARAMETRIZATION OF THE GFS MAY BE TOO AGGRESSIVE...THE PREFERENCE IS FOR AN ECMWF-LIKE SCENARIO THAT MAINTAINS MOST OF THE PRECIPITATION ALONG THE SOUTHEAST COAST. EVEN SIDING WITH THE ECMWF...AT SOME POINT WE WARM AND MOISTEN ENOUGH TO SUPPORT DAILY THREAT OF SCATTERED DIURNAL DEEP CONVECTION OVER THE MTNS ANYWAY...SO FEEL SCATTERED AFTN/EVE SHRA/TSRA BECOME WARRANTED FOR MONDAY AND BEYOND IN SPITE OF THE MODEL DIFFERENCES. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... AS OF 115 PM EDT WEDNESDAY... SCT TO BKN MVFR CLOUDS EXPECTED THIS AFTERNOON AS FLOW SLOWLY TURNS MORE EAST TO SOUTHEAST ESPCLY ALONG AND EAST OF THE THE BLUE RIDGE. LATEST MODELS INCLUDE RNK WRFARW AND NAM SUGGEST SOME SHRA/TSRA POTENTIAL MAINLY KROA/KLYH/KDAN. HIGHLIGHTED THIS POTENTIAL WITH VCTS IN TAF. TAF SITE WITH THE BEST CHANCE FOR A THUNDERSTORM IS LYH. OTRW LEAVING OUT PRECIP MENTION GIVEN ISOLATED NATURE ELSW. LEFTOVER CLOUDS AND WIDELY SCATTERED CONVECTION MAY LINGER INTO TONIGHT ALONG THE BLUE RIDGE CORRIDOR WITH MOST OF THIS COVERAGE LIKELY ENDING UP SOUTH OF THE TERMINALS BEFORE ENDING LATER WED NIGHT. FOG/STRATUS EXPECTED TONIGHT INTO THURSDAY MORNING. CONFIDENCE HIGH ON SUB VFR AT MOST SITES. MVFR CIGS WITH IFR/LIFR VSBYS ARE POSSIBLE IN FAVORED LOCATIONS. FOR THURSDAY INTO THE WEEKEND...CONTINUED DIURNAL CONVECTION...ESPECIALLY ALONG THE APPALACHIANS...WITH LOCALLY BRIEF MVFR-IFR CIGS/VSBYS IN TSRA. AREAS OF MVFR-IFR VSBYS BR...LOCALLY IFR FG...ALSO POSSIBLE DURING THE MORNING HOURS. OTRW OVERALL VFR DURING THE DAYTIME HOURS BEFORE/AFTER ANY RIDGE ORIENTED CONVECTION DEVELOPS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KK NEAR TERM...KK/WP SHORT TERM...PM LONG TERM...PM AVIATION...JC/JH/KK/WP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 349 AM EDT WED JUN 19 2013 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-200800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 349 AM EDT WED JUN 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT WED JUN 19 2013
VAZ024-035-191945-
AMHERST VA-ROCKBRIDGE VA-
313 PM EDT WED JUN 19 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN AMHERST COUNTY IN CENTRAL VIRGINIA...
CENTRAL ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 345 PM EDT
* AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN INTENSE SHOWER NEAR ROCKBRIDGE BATHS...MOVING TO THE SOUTHEAST
AT 15 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
SHOWER. A FEW RUMBLES OF THUNDER CAN ALSO BE HEARD FROM THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ROCKBRIDGE BATHS...
BUENA VISTA CITY...
VESUVIUS...
FAIRFIELD...
AND ALTO.
LAT...LON 3788 7915 3786 7914 3785 7916 3782 7916
3781 7917 3781 7914 3779 7911 3778 7908
3762 7926 3786 7959 3802 7943
TIME...MOT...LOC 1907Z 310DEG 17KT 3791 7943
RCSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT WED JUN 19 2013
VAZ024-192100-
ROCKBRIDGE VA-
356 PM EDT WED JUN 19 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 500 PM EDT
* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING HEAVY RAIN WITH A THUNDER SHOWER NEAR
COLLIERSTOWN...MOVING TO THE SOUTH AT 10 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
STORM. A FEW RUMBLES OF THUNDER CAN ALSO BE HEARD.
* LOCATIONS IMPACTED INCLUDE...
COLLIERSTOWN...
BUENA VISTA CITY...
GLASGOW...
AND NATURAL BRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS SHOWER COULD INTENSIFY INTO A STRONG THUNDERSTORM...SO MONITOR
LOCAL RADIO AND TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE
WARNINGS...FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3772 7931 3757 7955 3780 7966 3783 7962
3788 7945
TIME...MOT...LOC 1950Z 343DEG 14KT 3778 7954
RCSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT WED JUN 19 2013
VAZ023-024-192145-
ROCKBRIDGE VA-BOTETOURT VA-
458 PM EDT WED JUN 19 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
SOUTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 545 PM EDT
* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ARCADIA...MOVING TO THE SOUTHEAST AT 5
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
BUCHANAN...
SPRINGWOOD...
AND ARCADIA.
LAT...LON 3758 7945 3757 7944 3746 7962 3748 7966
3748 7968 3753 7979 3767 7965
TIME...MOT...LOC 2057Z 310DEG 4KT 3756 7966
ASSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 520 PM EDT WED JUN 19 2013 VAZ014-192215- MONTGOMERY VA- 520 PM EDT WED JUN 19 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 615 PM EDT * AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BLACKSBURG...MOVING TO THE SOUTH AT 10 MPH. * DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... BLACKSBURG... PILOT... CHRISTIANSBURG... SHAWSVILLE... AND PRICES FORK. PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. && LAT...LON 3713 8018 3701 8043 3727 8053 3734 8032 TIME...MOT...LOC 2118Z 340DEG 8KT 3725 8041 AS
The Roanoke radar (KFCX), 28 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
3 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail fell along Highway 460 near Glades Road.
Nickel size hail fell across the Corporate Research Center in Blacksburg, including the location of the National Weather Service office.
Hail ranging from the size of dimes to quarters fell.
Around one inch of rain fell in thirty minutes in the area of Bennette Springs. This prompted flooding along Carvins Cove Road. Debris was washed onto the highway from several drainages that flow off Catawba Mountains. Small stream flooding was observed in the headwaters of Jumping Run Creek.
Thunderstorm winds damaged two large tents and destroyed another at the Salem Civic Center during a horse show. No people or animals were injured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459483, 459484, 459485, 464634, 459486.